Alert archive / Texas / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Austin/San Antonio, TX

September 9, 202018 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 9, 2020, 3:53 AM CDT for 18 counties in Texas. It took effect at Sep 9, 2020, 4:00 AM CDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 3:53 AM CDT (08:53 UTC)
In effect from
Sep 9, 2020, 4:00 AM CDT
Expired
Sep 10, 2020, 1:00 PM CDT
In force
33 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WGUS64 KEWX 090853
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
353 AM CDT Wed Sep 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH 1 PM CDT THURSDAY 
AFTERNOON...

TXZ171>173-183>192-202>206-092100-
/O.NEW.KEWX.FF.A.0002.200909T0900Z-200910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, 
San Antonio, and New Braunfels
353 AM CDT Wed Sep 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH 1 PM CDT THURSDAY 
AFTERNOON...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Bandera, Bexar, Blanco, Burnet, 
  Comal, Edwards, Gillespie, Hays, Kendall, Kerr, Kinney, Llano, 
  Medina, Real, Travis, Uvalde, Val Verde, and Williamson. 

* Through 1 PM CDT Thursday afternoon

* A cold front and deep moist southerly flow will bring showers
  and thunderstorms to all of South Central Texas. Repeated rounds
  of showers and thunderstorms will lead to flash flooding with
  the greatest threat along and north of a Del Rio to San Antonio
  to Georgetown line, including the Austin and San Antonio Metro
  areas. Rainfall totals for today through Thursday will be 2 to 5
  inches with isolated totals up to 8 inches in the Watch area.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
858 
WGUS64 KEWX 092029
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
329 PM CDT Wed Sep 9 2020

TXZ171>173-183>192-202>206-100900-
/O.CON.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-
Including the cities of Georgetown, Llano, Boerne, Bracketville, 
Burnet, Blanco, Fredericksburg, Bandera, San Antonio, Del Rio, San 
Marcos, Rocksprings, Leakey, New Braunfels, Austin, Hondo, Uvalde, 
and Kerrville
329 PM CDT Wed Sep 9 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas, 
  Bandera, Bexar, Blanco, Burnet, Comal, Edwards, Gillespie, Hays, 
  Kendall, Kerr, Kinney, Llano, Medina, Real, Travis, Uvalde, Val 
  Verde and Williamson.

* Through Thursday afternoon

* A cold front and deep moist southerly flow will bring showers and 
  thunderstorms to all of South Central Texas. Repeated rounds of 
  showers and thunderstorms will lead to flash flooding with the 
  greatest threat along and north of a Del Rio to San Antonio to 
  Georgetown line, including the Austin and San Antonio Metro areas. 
  Rainfall totals for through Thursday will be 2 to 5 inches with 
  isolated totals up to 8 inches possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

$$

BF
291 
WGUS64 KEWX 100904
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
404 AM CDT Thu Sep 10 2020

TXZ171>173-183>192-202>206-101800-
/O.CON.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, 
San Antonio, and New Braunfels
404 AM CDT Thu Sep 10 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Bexar, Blanco, Burnet, Comal, Edwards, 
  Gillespie, Hays, Kendall, Kerr, Kinney, Llano, Medina, Real, 
  Travis, Uvalde, Val Verde, and Williamson. 

* Until 1 PM CDT this afternoon

* A moist airmass remains above a shallow cold airmass. Showers
  and isolated thunderstorms continue this morning. Additional
  rainfall amounts up to 2 inches are possible. This heavy rain,
  in combination with saturated soils due to heavy rains of the
  last 24 hours will easily generate faster runoff leading to new
  flash flooding. The greatest threat area is across the eastern
  Hill Country to along the I-35 corridor where most areas have
  had over 2 inches of rain with a few spots having over 6 inches
  of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

$$
986 
WGUS64 KEWX 101815
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
115 PM CDT Thu Sep 10 2020

...THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE...

.The heavy rain threat has ended as the front has moved well to
the south of our CWA.

TXZ171>173-183>192-202>206-101915-
/O.EXP.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, 
San Antonio, and New Braunfels
115 PM CDT Thu Sep 10 2020

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of south central Texas has
expired. No more heavy rain is expected.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 3:46 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 9, 3:46 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
346 AM CDT Wed Sep 9 2020

.SHORT TERM (Today through Thursday)...
Area radars show showers and a few thunderstorms increasing in
coverage over the Hill Country, Edwards Plateau, and Escarpment
areas with some training of cells. This is due to forcing from an
approaching cold front along with a moist southerly lower to mid
jet. Some spots have already received 1 to 2 inches based on
radar/MRMS estimates. The cold front is currently moving into Val
Verde county, slightly ahead of schedule. A consensus of the Hi-Res
models indicate it will filter south across the Rio Grande and
Edwards Plateau this morning, then east into the Hill Country this
afternoon, across the I-35 corridor this evening into overnight, and
finally pushing into the Coastal Plains Thursday morning. The closed
mid and upper level low will remain near the Four Corners region
through Thursday. The moist unidirectional southerly flow will
impinge on the front enhancing the forcing to keep numerous to
widespread showers going in the same areas, though with time the
activity focuses on the Hill Country and I-35 corridor as the front
pushes southeast. Confidence has increased on the threat of heavy
rains and flooding due to the forcing of the slow moving front,
moist (PWs of 2 to 2.3 inches) southerly lower to mid level jet, and
training of cells. Have issued a Flash Flood Watch for areas along
and north of a Del Rio to San Antonio to Georgetown line, including
the Austin and San Antonio Metro areas. Rainfall totals for today
through Thursday will be 2 to 5 inches with isolated totals up to 8
inches in the Watch area with 1 to 3 inches elsewhere. WPC has a
moderate risk of excessive rainfall for this area. Minimal
instability (with an elevated freezing level) and shear
(unidirectional southerly flow with little speed shear) will keep
thunderstorms isolated to widely scattered in coverage and sub-
severe. On Thursday, the showers and thunderstorms will focus back
to the west due to weak mid and upper level ridging and slightly
drier air moving in from the northeast. Temperatures for today
through Thursday will be dependent on the front, turning much cooler
and well below normal in its wake, though below normal elsewhere due
to the extensive cloudiness and rain.

&&

.LONG TERM (Thursday Night through Tuesday)...
Temperatures Thursday night are again dependent on the placement of
the front. With cloudy skies, there won't be sufficient cooling
taking place, northerly winds at the surface could have most of the
area still a few degrees below normal Thursday night. By Friday, the
front dissolves as the upper low shifts northeast into the Central
Plains. Temperatures start to climb again into the mid 80s.
Disturbances in the somewhat undefined troughing pattern coupled
with sufficient moisture will continue rain chances going into the
weekend. Weekend temperature will be back in the upper 80s to low
90s, closer to early September normals. A weak mid level trough
pulling south into the Central Plains maintains the rain chances into
the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  66  75  67  84 /  90  70  40  20  20
Austin Bergstrom Intl Airport  84  66  76  66  84 /  90  70  40  20  20
New Braunfels Muni Airport     83  66  76  67  85 /  80  70  50  30  30
Burnet Muni Airport            80  61  70  63  80 /  90  80  50  20  20
Del Rio Intl Airport           81  61  68  66  83 /  90  80  80  70  40
Georgetown Muni Airport        81  64  73  66  83 /  90  70  40  20  20
Hondo Muni Airport             86  66  73  67  87 /  90  80  50  40  30
San Marcos Muni Airport        82  65  76  66  85 /  80  70  40  20  20
La Grange - Fayette Regional   84  70  83  69  90 /  80  30  30  20  20
San Antonio Intl Airport       84  66  74  68  86 /  90  80  50  30  30
Stinson Muni Airport           86  68  76  69  86 /  90  70  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Bandera-Bexar-
Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Short-Term/Aviation...YBVP
Long-Term...04
Hazardous weather outlook, Sep 8, 10:36 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1036 PM CDT Tue Sep 8 2020

TXZ171>173-183>194-202>209-217>225-228-100345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1036 PM CDT Tue Sep 8 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Numerous showers and thunderstorms are expected west of Highway
281 late tonight as a cold front and weak disturbances begin to
approach from the north and west. Heavy rainfall amounts of 1 to 3
inches are forecast for areas northwest of a line from Kerrville
to Del Rio, with isolated higher totals around 4 inches possible
by daybreak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heavy rain threat is expected to expand east during the day
Wednesday, as the cold front advances to the I-35 Corridor by
Wednesday night. There will remain a high potential for heavy rain
near and behind the cold front as it moves through the rest of
South Central Texas by Thursday. Highest rainfall potential
through Thursday night is expected to be west of a line from
Kerrville to Eagle Pass, where 2 to 4 inch rainfall amounts will
be common, and isolated 8 inch totals will be possible. East of
the Kerrville to Eagle Pass line into the I-35 Corridor, slightly
lower amounts of 1 to 3 inches and isolated 5 inch totals are
expected through Thursday night. A Flash Flood Watch will likely
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:01 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more6 hr
Sep 9, 2:50 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Gillespie, Kendall, Medina3 hr
Sep 9, 3:44 AM CDTFlash Flood Warning Considerable damage threatEWXBexar, Comal, Kendall2 hr
Sep 9, 4:08 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
Sep 9, 4:29 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Comal, Hays, Kendall, Llano and 1 more4 hr
Sep 9, 4:43 AM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Comal, Gillespie, Kendall5 hr
Sep 9, 6:24 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall3 hr
Sep 9, 7:06 AM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Llano3 hr
Sep 9, 7:15 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Lee and 3 more3 hr
Sep 9, 7:45 AM CDTFlash Flood Warning Considerable damage threatEWXBastrop, Blanco, Burnet, Caldwell, Comal, Guadalupe and 3 more4 hr
Sep 9, 7:56 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde3 hr
Sep 9, 10:00 AM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
Sep 9, 10:58 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards3 hr
Sep 9, 11:51 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Sep 9, 1:14 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 9, 1:38 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays, Travis3 hr
Sep 9, 2:23 PM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Hays, Travis, Williamson3 hr
Sep 9, 5:22 PM CDTAreal Flood AdvisoryEWXTravis3 hr

Nearby

Flash Flood Watches in Texas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.